Georgia, 2008Lightning Strike in Georgia, September 9, 2008
September 9, 2008 · NWS FFC · 1 event in 1 county or zone
A cold front was approaching north Georgia as a weak upper-level trough skirted across the northern portion of the state. This combined with residual tropical moisture and daytime heating resulted in scattered afternoon and evening thunderstorms, especially in north Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front was approaching north Georgia as a weak upper-level trough skirted across the northern portion of the state. This combined with residual tropical moisture and daytime heating resulted in scattered afternoon and evening thunderstorms, especially in north Georgia. While none of the thunderstorms became severe, they produced frequent cloud-to-ground lightning. Lightning struck at least two homes in Bartow county causing minor damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 9, 4:00 AM EST, 10 hours earlier.
Area forecast discussion, Sep 9, 4:00 AM EST, 10 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EDT TUE SEP 9 2008
.SHORT TERM /TODAY THROUGH THURSDAY/...
EXPECT AN INCREASE IN COVERAGE AND INTENSITY OF AFTERNOON
THUNDERSTORMS TODAY. A FRONTAL BOUNDARY CURRENTLY PUSHING INTO KY
WILL APPROACH NORTH GA THIS AFTERNOON. LATEST SATL WV SHOWS A SHARP
DISTURBANCE PUSHING INTO THE LOWER MS VALLEY AND PROGGED TO TRAVERSE
THE STATE DURING MAX HEATING. THE COLD FRONT AND UPPER DISTURBANCE
WILL INTERACT WITH AMPLE MOISTURE (1.5+ PWS AND UPR 60-LWR 70
DWPTS) AND MODERATE INSTABILITIES (1500-2500 CAPES AND -3 TO -5
LIS) TO PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS MUCH OF
CENTRAL AND NORTH GA TODAY. THE GREATER COVERAGE OF STORMS SHOULD BE
MAINLY ALONG AND NORTH OF A COLUMBUS TO MACON TO AUGUSTA LINE.
HOWEVER...STORMS THAT FIRE NORTH OF THIS LINE WILL LIKELY PROPAGATE
SOUTHWARD ALONG OUTFLOWS. THE LATEST 06Z FFC SOUNDING SHOWS A DEEP
SLOT OF MID LEVEL DRY AIR...WHICH WOULD SUPPORT LOCALLY DAMAGING
WINDS FROM EVAPORATIVE COOLING PROCESSES ENHANCING STRONG
DOWNDRAFTS. ALSO NOTED IS A RATHER LOW WET- BULB ZERO HGT (8600
FT)...INDICATING POTENTIAL FOR LARGE HAIL TO REACH THE GROUND.
DECIDED TO PLAY IT SAFE AND MENTION THE POTENTIAL FOR ISOLATED
SEVERE STORMS IN THE HWO TODAY. ALTHOUGH SHOWERS AND STORMS WILL
LINGER WELL THROUGH THE EVENING HOURS... EXPECT THE SEVERE THREAT TO
GREATLY DIMINISH BY 10 PM WITH LOSS OF DAYTIME HEATING AND INCREASE
OF MID LEVEL MOISTURE FROM THE SOUTH. THE AIRMASS WILL BECOME MORE
TROPICAL FOR WEDNESDAY-THURSDAY WITH A DEEP INFLUX OF GULF MOISTURE
IN THE WAKE OF HURRICANE IKE AS IT PUSHES WESTWARD ACROSS THE
CENTRAL GULF. THIS WOULD HINDER THE SEVERE THREAT...BUT SUPPORT
LOCALLY HEAVY RAIN. OTHERWISE...LEANED TOWARD THE WARMER GUIDANCE
NUMBERS FOR TODAYS HIGHS...THEN FOLLOWED CLOSE TO THE MAV NUMBERS
FOR LATER PERIODS.
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
DEEP MOISTURE IN PLACE WILL RESULT IN SCATTERED AFTERNOON STORMS
ON FRIDAY. THEN HIGH PRESSURE BUILDS ACROSS THE DEEP SOUTH AND
BEGINS TO HINDER AFTERNOON DEVELOPMENT. THEREFORE WILL SHOW A
DIMINISHING CHANCE OF SHOWERS AND THUNDERSTORMS GOING INTO THE
WEEKEND AND FIRST OF NEXT WEEK.
&&
.AVIATION...
IFR CEILINGS CURRENTLY DEVELOPING OVER THE AREA AND THIS SHOULD
CONTINUE UNTIL ABOUT MID MORNING. LOW CLOUDS AND FOG MOVING TOWARD
MCN FROM S GA AS WELL. LOWER CONDITIONS SHOULD LIFT/IMPROVE RATHER
QUICKLY WITH 4000-6000 FT SCATTERED TO BROKEN CLOUDS. GOOD POTENTIAL
FOR SCATTERED TO NUMEROUS SHOWERS AND T-STORMS OVER N GA TODAY WITH
ISOLATED TO SCATTERED CONVECTION OVER CENTRAL GA. SURFACE WINDS SSE
LESS THAN 10 KTS. WINDS COULD GO TO THE W SIDE OF S AT ATL FOR A
BRIEF PERIOD. BDL
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 88 69 83 68 80 / 50 30 50 30 50
ATLANTA 86 70 84 70 82 / 50 30 50 30 50
BLAIRSVILLE 81 67 78 65 74 / 60 50 50 30 40
CARTERSVILLE 87 68 85 69 84 / 60 50 50 30 50
COLUMBUS 90 72 89 72 88 / 40 20 50 40 60
GAINESVILLE 85 68 81 67 77 / 60 50 50 30 50
MACON 90 72 88 72 86 / 30 20 50 40 60
ROME 88 70 86 70 86 / 60 50 50 30 40
PEACHTREE CITY 87 68 86 69 83 / 50 30 50 30 60
VIDALIA 91 73 88 72 85 / 30 20 60 40 60
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
39
Hazardous weather outlook, Sep 9, 9:53 AM EST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1053 AM EDT TUE SEP 9 2008
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101500-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1053 AM EDT TUE SEP 9 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE OVER NORTH AND NORTH
CENTRAL GEORGIA THIS AFTERNOON AND EVENING.
.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE INTO NORTH GEORGIA TONIGHT AND BECOME
STATIONARY.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ISOLATED SEVERE STORMS WILL BE DAMAGING
WINDS AND POSSIBLY LARGE HAIL. FREQUENT LIGHTNING AND HEAVY RAIN CAN
ALSO BE EXPECTED WITH ANY THUNDERSTORM DEVELOPMENT. THE MOST LIKELY
LOCATION FOR SEVERE THUNDERSTORMS WILL BE FROM A LAGRANGE TO ATHENS
LINE AND NORTHWARD THIS AFTERNOON AND EVENING. ISOLATED TO SCATTERED
THUNDERSTORMS CAN BE EXPECTED OVER CENTRAL GEORGIA THIS AFTERNOON
AND EVENING ALSO.
.DISCUSSION...
PLENTY OF MOISTURE WILL BE IN PLACE...ESPECIALLY OVER NORTH GEORGIA.
CAPES WILL INCREASE TO 1000 TO 2000 WITH LIFTED INDICES OF MINUS 3
TO MINUS 6. THE APPROACH OF AN UPPER LEVEL DISTURBANCE WILL ALSO AID
THUNDERSTORM DEVELOPMENT OVER THE REGION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.
.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER...SPOTTER
ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 9, 1:29 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
229 PM EDT TUE SEP 9 2008
GAZ020-021-030>032-091915-
229 PM EDT TUE SEP 9 2008
...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN PAULDING...
POLK...COBB...CHEROKEE AND BARTOW COUNTIES UNTIL 315 PM EDT...
AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM CARTERSVILLE TO VAN WERT...MOVING EAST AT
10 MPH.
LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS BARTOW AND POLK COUNTIES...MOVING INTO
CHEROKEE...PAULDING...AND COBB COUNTIES. RESIDENTS IN THIS AREA
SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.
Lightning, Bartow
- When
- September 9, 2:00 PM EST
- Where
- Bartow County, Atco
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 34.180, -84.820
The Daily Tribune of Cartersville reported that lightning struck homes on homes on Vigilant Street and Harris street in Atco. Damage was minimal in both incidents.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Tropical Storm in Florida, September 9 to 10, 2008$27 million · EF1 · 8 events
- Hail and Damaging Winds in New Jersey, September 9, 2008$132,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Arizona, September 9, 2008$140,000 · 1 in hail · 3 events
- Damaging Winds in Massachusetts, September 9, 2008$68,000 · 50 kt wind · 13 events
- Flash Flooding in North Carolina, September 9 to 10, 2008$25,000 · 4 events
- Damaging Winds in Connecticut, September 9, 2008$19,000 · 50 kt wind · 4 events
- Flash Flood in Mississippi, September 9, 2008$21,000 · 1 event
- Lightning Strikes in New Hampshire, September 9, 2008$13,000 · 2 events
- Storm Surge and Heavy Rain in Florida, September 9 to 11, 20084 events
- Damaging Winds in Pennsylvania, September 9, 200852 kt wind · 4 events
- Flash Flooding in New Jersey, September 9, 20084 events
- Hail and Damaging Wind in Pennsylvania, September 9, 200850 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135286.